If you abruptly stop hormone replacement therapy (HRT) or reduce the dose too quickly, you may experience symptoms of estrogen withdrawal, such as hot flashes and night sweats. To avoid these symptoms, it is important to slowly decrease the dose over time. If you have certain medical conditions, such as breast cancer or liver disease, you should stop taking hormones while you are taking them. If you have symptoms that persist for several months after stopping HRT or if you have particularly severe symptoms, contact a family doctor. A family doctor can explain the different types of HRT available to you and help you choose the one that's right for you.
Women who discontinue bioidentical hormone replacement therapy (BHRT) are also likely to experience a return of menopausal symptoms. We offer provider-guided protocols to help you stop HRT, so you experience minimal side effects. If you stop hormone therapy abruptly, your hormone levels will fluctuate from high to low in a short time. There is no set limit on how long you can take HRT, but it is important to talk to a family doctor about how long they recommend taking the treatment. The possible side effects of suddenly stopping hormone replacement therapy depend on the type of hormone or hormones prescribed and the conditions being treated.
If you are healthy, most experts agree that it is safe to use hormone therapy at the lowest dose that helps for the shortest amount of time needed. The hormone deficiency symptoms that caused you to seek hormone therapy are likely to return when you stop the protocol. If you cannot take hormone therapy or choose not to, there are alternative ways to manage menopausal symptoms. Your family doctor may recommend reducing your dose of HRT, cutting your HRT pills in half, or using a patch with reduced doses. Ultimately, regardless of how well the interruption of hormone therapy is managed, side effects are likely to occur when treatment is stopped, but these should go away within a few months.
The increased risk of breast cancer decreases after you stop taking HRT, but there is a certain increase in risk for more than 10 years compared to women who have never used HRT. However, hormone replacement therapy only provides one dose of the female sex hormones, estrogen and progesterone, which tricks the body into thinking that menopause isn't happening.